Key result
Anthracycline therapy linked to severe RV dilation and biventricular failure after recent PE-induced RV strain.
Why the study?
The interplay between pulmonary embolism and anthracycline-induced cardiotoxicity, particularly RV susceptibility after recovering from PE-induced strain, remains poorly understood.
Case Report (n=1)
This case highlights the vulnerability of the right ventricle to anthracycline-induced cardiotoxicity, especially after prior strain, emphasizing the need for routine RV monitoring during chemotherapy.
BACKGROUND: Right ventricular (RV) dysfunction may arise from several reasons, including pulmonary embolism (PE) or cancer therapy-related cardiotoxicity. PE elevates pulmonary pressures, straining the RV, which can cause dysfunction, while anthracyclines, though primarily recognized for impacting the left ventricle, can also impair the RV. The interplay between these conditions remains poorly understood, particularly the RV's susceptibility to anthracycline cardiotoxicity after recovering from PE-induced strain. This case study highlights a patient who initially had PE-related RV dysfunction; however, data from three medical centers revealed RV recovery after PE, followed by RV failure, with subsequent left ventricular (LV) failure after chemotherapy. CASE PRESENTATION: A 41-year-old woman with a history of recurrent sub-massive pulmonary embolism initially treated with embolectomy and tissue plasminogen activator (tPA), was ultimately diagnosed with right pulmonary artery sarcoma. She underwent a pneumonectomy and pulmonary artery reconstruction with plans for chemotherapy and radiation therapy. The patient had RV dilation followed by dysfunction, which resolved on follow-up study after surgery. Subsequently, she received radiation therapy, along with paclitaxel, followed by doxorubicin. During chemotherapy, she developed progressive dyspnea and lower extremity edema. Follow-up transthoracic echocardiography (TTE) demonstrated preserved LV size and function but revealed RV dilation and reduced systolic function. As her LV ejection fraction (LVEF) did not meet the criteria for cardiotoxicity, doxorubicin therapy was continued without modification. Over the next several months, her clinical status worsened, with severe RV dilation, continued lower extremity swelling, and functional decline. She underwent right heart catheterization, which revealed RF volume overload and preserved cardiac output. Subsequent cardiovascular MRI (CMR) revealed biventricular dysfunction. Within eight months of initial RV recovery post-pneumonectomy, she was diagnosed with biventricular failure due to anthracycline-induced cardiotoxicity. CONCLUSIONS: This case highlights the need to expand cardiotoxicity monitoring to include a thorough evaluation of RV function in patients undergoing anthracycline-based therapy. While our patients' RV function recovered after pneumonectomy, the significant decline in RV function within eight months after anthracycline treatment indicates its vulnerability to cardiotoxic stress. Incorporating RV assessments into cardiotoxicity evaluations could allow for earlier detection and intervention, reducing long-term cardiac risks. Current guidelines focus mainly on left ventricular metrics; with our case, we emphasize the need for a more comprehensive approach to cardiac monitoring in these patients.
No takes yet. Share an insight, caveat, or question.
Blair et al. (2025) conducted a case report in Anthracycline-induced cardiotoxicity (n=1). Doxorubicin was evaluated. Anthracycline treatment led to severe right ventricular dilation and biventricular failure in a patient who had recently recovered from pulmonary embolism-induced right ventricular strain.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: